Ocular toxicology

    loading  Checking for direct PDF access through Ovid

Abstract

This review of recent articles on ocular toxicology concentrates on undesirable effects on the eye induced by systemically used xenobiotics. These effects include the corticosteroid-induced glaucoma and cataracts (especially in children), chloroquine-induced heart block and retinopathy, its possible protection by platelet aggregating factor antagonists, oculopathy after intracarotid chemotherapy with nitrosyl-urea or cisplatin, ketoconazole-induced papilledema, cytara-bine-induced photophobia, ethambutol HCl-induced visual deficits, psychotherapeutic-agent overdose-induced ocular bobbing, amiodarone-induced cataracts, and imipramine HCl-induced angle-closure glaucoma. Also reviewed are the role of hormone levels in diabetic retinopathy, the therapeutic use of clonidine for perioperative intraocular pressure spikes, the increase in ocular blood flow by pentoxifylline, and decrease by nicotine, the potential for the reduction in drop size of mydriatic medications, a theory for sulfonamide-induced myopia, and guidelines for animal models of ocular toxicity. No drug achieves ultimate efficacy or ultimate safety. Thus, the decision to employ a given therapy involves a physician's evaluation of its therapeutic index, the ratio between efficacy and toxicity.

Related Topics

    loading  Loading Related Articles